Return to Index
|Mouth and Throat|
|Dysarthria may arise from problems with the muscles in the mouth, throat, and respiratory system, as well as other causes.|
|Copyright © Nucleus Medical Media, Inc.|
- Brain tumor or traumatic brain injury
- Conditions that paralyze the face or cause weakness, such as Bell palsy
- Degenerative brain disease, such as:
- Neuromuscular disease, such as:
- Alcohol or drug abuse
- Surgery or weakness on the tongue
- Structural problems, such as not wearing your dentures
- Side effects of medications that act on the central nervous system
- High risk for stroke
- Degenerative brain disease
- Neuromuscular disease
- Alcohol or drug use disorder
- Increased age along with poor health
Speech that sounds:
- Hoarse, breathy
- Slow or fast and mumbling
- Soft like whispering
- Suddenly loud
- Difficulty chewing and swallowing
- Ability to move your lips, tongue, and face
- Production of air flow for speech
- MRI scan
- CT scan
- PET scan
- Single-photon emission computed tomography (SPECT) scan
- Swallowing study, which may include x-rays and drinking a special liquid
- Addressing the cause of dysarthria, such as stroke
Working with a speech therapist, which may include focusing on:
- Doing exercises to loosen the mouth area and strengthening the muscles for speech
- Improving how you articulate
- Learning how to speak slower
- Learning how to breath better so you can speak louder
- Working with family members to help them communicate with you
- Learning how to use communication devices
- Safe chewing or swallowing techniques, if needed
- Changing medication
Reduce your risk of stroke:
- Exercise regularly.
- Eat more fruits and vegetables . Limit dietary salt and fat .
- If you smoke, talk to your doctor about ways to quit .
- Maintain a healthy weight .
- Check your blood pressure often.
- Take a low dose of aspirin if your doctor recommends it.
- Keep chronic conditions under control.
- Call for medical help right away if you have symptoms of a stroke, even if symptoms stop.
- If you have an alcohol or drug problem, ask your doctor about rehabilitation programs.
- Ask your doctor if medications you are taking could lead to dysarthria.
- Reviewer: EBSCO Medical Review Board Rimas Lukas, MD
- Review Date: 11/2017
- Update Date: 12/20/2014